Objectives: Anti-estrogen therapy can cause vasomotor symptoms similar to those occurring during menopause, including hot flashes. Recent studies suggest that acupuncture is effective in reducing vasomotor symptoms in patients with breast cancer receiving tamoxifen. The purpose of this study was to assess the feasibility and safety of acupuncture for treatment of hot flashes in Korean patients with breast cancer receiving antiestrogen therapy.
Design: This was a prospective single-arm observational study using before and after measurements. Settings/location: The study was located at the East-West Medical Center at Daegu Catholic University Medical Center, Daegu, Korea.
Subjects: The subjects were 10 patients with breast cancer who were undergoing antiestrogen therapy with tamoxifen or anastrozole and who were suffering from hot flashes.
Interventions: Acupuncture was administered 3 times a week for 4 consecutive weeks, for 20±5 minutes at each session. Outcome measures: The outcome measure was severity of hot flashes assessed by visual analogue scale (VAS) and total hot flash score.
Results: During treatment, severity of hot flashes was reduced by 70%-95% in all patients. Acupuncture significantly alleviated severity of hot flashes assessed by a visual analogue scale (F=30.261; p<0.001) as well as the total hot flash score (F=21.698; p=0.006). Four (4) weeks after the final treatment, symptoms were not aggravated.
Conclusions: Acupuncture appeared to provide effective relief from hot flashes among Korean women receiving antiestrogen therapy after surgery for breast cancer, and the effects lasted for at least 1 month after termination of treatment. A randomized controlled prospective study with a larger sample size is required to clarify the role of acupuncture in the management of hot flashes in Korean patients with breast cancer.
J Altern Complement Med. 2013 Feb 5.; PMID:23383974; Jeong YJ, Park YS, Kwon HJ, Shin IH, Bong JG, Park SH; Department of Surgery, School of Medicine, Catholic University of Daegu , Daegu, Korea.